Minnesota, 2021

Hail and Damaging Winds in Minnesota, June 7, 2021

June 7, 2021 · NWS FGF · 18 events in 5 counties and zones

Severe thunderstorms developed in the area during the late afternoon on June 7th then persisted into the evening and through the entirety of the overnight hours. The event ended just after sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms developed in the area during the late afternoon on June 7th then persisted into the evening and through the entirety of the overnight hours. The event ended just after sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 1:59 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 7, 1:59 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
259 PM CDT Mon Jun 7 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Mon Jun 7 2021

Fire weather and severe weather are the main forecast challenges.

The warm front continues to lift back northward across South
Dakota late this afternoon. Temperatures have risen back to around
90 along the ND/SD border, but dewpoints are still only around 50.
However, the 60 dewpoints are poised back by Watertown SD now,
extending over toward Pierre. So the front is slow, but it is
still moving northward. With the dry air in place, afternoon
humidity levels have varied from the teens to the 20s. Southeast
winds have picked up to 15 to 25 mph, but really only across
southeast ND. So with these two parameters, near critical fire
weather conditions will continue into the early evening.

The latest high resolution model guidance continues to show storms
developing over north central SD/south central ND in the 7 to 10
pm range. Therefore, the activity may become elevated during the
mid to late evening, north of the surface warm front. This would
favor the Fargo to Bemidji corridor for storms to track after
formation, in the late evening and overnight hours. There is a low
level jet tonight, though it is not all that strong. Some sort of
organized complex is possible, but think the best chances for
severe weather would be during the evening. If a complex does get
going, there could be a severe weather threat during the
overnight hours. There will be more heat and humidity on Tuesday,
with breezy east-southeast winds by afternoon along and west of
the Valley. Did not spend a lot of time looking at thunder chances
for later Tuesday into Tuesday night, but they have been looking
best to the west of the FA.

.LONG TERM...(Wednesday through Monday)
Issued at 259 PM CDT Mon Jun 7 2021

Impactful weather chances will occur a few times this week featuring
tstm risks. Heat will be less of an issue for the most part.

Chances for pcpn and storms enter the picture Wed with moist air and
dewpoints in the 60s result in more substantial CAPES. But there are
still questions about additional forcing mechanisms on Wed and only
general tstms are outlooked at this time. Best chances would be
associated with a frontal boundary looking to push through the
forecast area later Wed into the evening. Thu night into Fri will
offer the next chance for more active weather aided by a more robust
short wave and some low level jet action. A supply of cooler
(relatively) and drier air will filter in later Fri and could well
persist through the weekend.

Temp regime will continue to have above normal readings for the mid
to late week period with highs Wed and Thu above 90 for most spots
before easing back into the 80s for Fri into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jun 7 2021

Overall the TAFs should be fairly straightforward, with the main
challenge being thunderstorm development this evening and
overnight. At this point, looking at a potential start time of
early to mid evening, with the axis of best potential being
through KFAR and KBJI. For that reason, and due to some
uncertainty yet, only mentioned a VCTS at both of these sites
during this time period. Other sites may be on the fringe, but
much less certainty at this point. If a storm moves over a TAF
site, could definitely see much more wind than the TAFs reflect,
but that is pretty hard to nail down this far out.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...WJB
AVIATION...Godon
Hazardous weather outlook, Jun 7, 1:44 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
244 PM CDT Mon Jun 7 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
244 PM CDT Mon Jun 7 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions will continue into the early
evening. Scattered thunderstorms are expected to develop during
the early to mid evening, continuing into the overnight hours.
Some storms may be severe this evening, with hail up to 2 inches
in diameter, wind gusts up to 70 mph, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will exist almost daily. The coverage
and intensity of thunderstorms each day is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 7, 4:40 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             BUXTON                  47.60N 97.10W
06/07/2021  M0.75 INCH       TRAILL             ND   NWS EMPLOYEE

            NICKEL SIZED HAIL REPORTED.

0539 PM     HAIL             HATTON                  47.64N 97.46W
06/07/2021  M1.00 INCH       TRAILL             ND   PUBLIC

            QUARTER SIZED HAIL IN HATTON, RELAYED VIA
            SOCIAL MEDIA.

&&
Local storm report, Jun 7, 4:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             HATTON                  47.64N 97.46W
06/07/2021  M1.00 INCH       TRAILL             ND   BROADCAST MEDIA

            MARK EWENS (KNOX) REPORTS QUARTER SIZED
            HAIL. RELAYED VIA SOCIAL MEDIA.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 49 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Polk

When
June 7, 4:55 PM CST
Where
Polk County, 2.7 mi WSW of Girard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.710, -96.730

Report relayed via spotter network.

Hail, Polk

When
June 7, 5:00 PM CST
Where
Polk County, 1.67 mi NE of Eldred
Measured
1 in hail
Reported by
Public
Coordinates
47.700, -96.780

Hail report relayed via social media.

Hail, Polk

When
June 7, 5:00 PM CST
Where
Polk County, 2.88 mi ENE of Eldred
Measured
1 in hail
Reported by
Public
Coordinates
47.690, -96.740

The report was relayed via social media.

Thunderstorm Wind, Clay

When
June 7, 9:30 PM CST
Where
Clay County, 4.17 mi N of Rustad
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.790, -96.760

One-half mile of wooden power poles were blown down by severe winds.

Thunderstorm Wind, Clay

When
June 7, 9:35 PM CST
Where
Clay County, 0.47 mi E of Moorhead Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.850, -96.670

A Minnesota DOT RWIS station measured this wind gust.

Thunderstorm Wind, Wilkin

When
June 7, 9:37 PM CST
Where
Wilkin County, 4.49 mi ESE of Wolverton
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
46.560, -96.690

NDAWN station measured peak wind gust at 10 meters.

Thunderstorm Wind, Wilkin

When
June 7, 9:39 PM CST
Where
Wilkin County, 1.18 mi NE of Kent
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.440, -96.660

Minnesota DOT RWIS station measured this peak wind gust.

Thunderstorm Wind, Clay

When
June 7, 9:49 PM CST
Where
Clay County, 0.95 mi E of Baker
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.720, -96.530

Steel roofing panels were torn off of a potato warehouse. Estimated peak winds were 75 mph, and lasted several minutes.

Thunderstorm Wind, Clay

When
June 7, 9:49 PM CST
Where
Clay County, 1.17 mi SW of Baker
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.710, -96.570

A barn roof was damaged, time was estimated by radar.

Thunderstorm Wind, Wilkin

When
June 7, 9:59 PM CST
Where
Wilkin County, 4.49 mi ESE of Wolverton
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
46.560, -96.690

NDAWN 10 meter wind report of 77 mph.

Thunderstorm Wind, Wilkin

When
June 7, 10:18 PM CST
Where
Wilkin County, 1.68 mi NW of Rothsay
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -96.300

A Minnesota DOT RWIS station measured this wind gust.

Thunderstorm Wind, Wilkin

When
June 7, 10:18 PM CST
Where
Wilkin County, 0.84 mi SW of Rothsay
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.470, -96.290

Rothsay RWIS measured a 64 mph wind gust.

Thunderstorm Wind, Becker

When
June 7, 10:35 PM CST
Where
Becker County, Cormorant
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.730, -96.070

Report of wind damage to the roof of the marina; roofing was blown off.

Thunderstorm Wind, Becker

When
June 7, 10:50 PM CST
Where
Becker County, 0.95 mi E of Frazee
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.730, -95.680

A 2-foot diameter birch tree was uprooted. Relayed via the Spotter Network, time estimated by radar.

Thunderstorm Wind, Otter Tail

When
June 7, 10:59 PM CST
Where
Otter Tail County, 2.51 mi NW of Luce
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
46.700, -95.680

Peak wind was measured at a Minnesota DOT RWIS station.

Thunderstorm Wind, Otter Tail

When
June 7, 10:59 PM CST
Where
Otter Tail County, 3.15 mi NW of Luce
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
46.700, -95.700

A wind gust of 69 mph was relayed via Minnesota DOT RWIS.

Thunderstorm Wind, Otter Tail

When
June 7, 11:30 PM CST
Where
Otter Tail County, 0.48 mi W of Ottertail
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.430, -95.560

Public reports of downed trees and power lines, with multiple periods of 70 mph wind gusts. Reports were relayed via social media.

Thunderstorm Wind, Otter Tail

When
June 7, 11:49 PM CST
Where
Otter Tail County, 2.02 mi WNW of Bluffton
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.480, -95.270

Large tree branches were snapped, and several small trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968690, 968691, 968692, 968694, 968696, 968700, 968702, 968710, 968712, 968713, 968714, 968716, 968717, 968720, 968721, 968722, 968723, 968724.